Texas, 2010

Hail and Damaging Winds in Texas, June 1, 2010

June 1, 2010 · NWS LUB · 6 events in 6 counties and zones

Scattered thunderstorms developed and spread northeastward over the western and central South Plains of west Texas during the late afternoon and evening of the 1st. Some of the storms became severe and produced large hail up to the size of golfballs and damaging wind gusts.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$20,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed and spread northeastward over the western and central South Plains of west Texas during the late afternoon and evening of the 1st. Some of the storms became severe and produced large hail up to the size of golfballs and damaging wind gusts. Damage was limited to downed utility poles and lines near Hart (Castro County) and a downed tree that caused minor damage to a home near Brownfield (Terry County). The Texas Tech University West Texas Mesonet sampled an intense heat burst with wind gusts up to 71 mph as convection decayed over the Rolling Plains during the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 1, 2:47 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 1, 2:47 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
347 PM CDT TUE JUN 1 2010

.SHORT TERM...
SCATTERED TSTM DEVELOPMENT IS OCCURRING ACROSS SE NM AND SW TX THIS
AFTERNOON AHEAD OF A WEAK SRN STREAM SHORTWAVE SEEN IN SAT IMAGERY
MOVING OUT OF NRN MEXICO. AT THE SFC...A DRYLINE EXTENDS FROM THE
WESTERN SPLNS INTO THE FAR SW TX PANHANDLE...WHILE THE DEW-POINT
TEMP GRADIENT IS MORE DIFFUSE ON IT/S SRN FLANK DUE TO BACKED WINDS
IN GAINES/YOAKUM COUNTIES. EXPECT THE STORMS TO CONTINUE TO DEVELOP
FOR THE NEXT SEVERAL HOURS AND SLOWLY SPREAD EAST INTO MUCH OF THE
WESTERN AND CENTRAL SPLNS THIS EVENING. HIGH T-TD SPREADS WILL
CREATE A THREAT OF STRONG TSTM OUTFLOW WINDS...WITH A LESSER THREAT
OF LARGE HAIL AS THE STORMS MOVE EAST INTO THE SLIGHTLY MORE MOIST
ENVIRONMENT. UNCERTAIN IF ANY CONVECTION WILL SURVIVE AFTER 05-06Z.
THE SRLY LLJ DOES RAMP UP TO ABOUT 30 KTS AND WEAK BACKGROUND ASCENT
MAY ALLOW ISOLD ACTIVITY TO SURVIVE BUT HAVE KEPT POPS JUST BELOW
MENTION FOR NOW.

THE FORECAST FOR WEDNESDAY WILL FEATURE A COLD FRONT DROPPING SOUTH
THROUGH THE PANHANDLES WITH A SFC LOW DEVELOPING SOMEWHERE ACROSS
OUR FA AND A DRYLINE LIKELY ADVANCING FARTHER EASTWARD THAN TODAY.
OUR CONFIDENCE IN PRECISE TIMING AND LOCATION OF THESE FEATURES IS
LOW BUT THE GENERAL PATTERN FAVORS A HIGHER CHANCE OF TSTMS TO THE
NORTH AND EAST OF THE SFC LOW WHERE THE BETTER MOISTURE/ENHANCED
LOW-LVL LIFT WILL RESIDE. 09Z SREF CLUSTERS THE PROGGED SFC LOW
POSITION ON OUR CENTRAL ZONES...LEADING TO HIGHEST STORM CHANCES
ACROSS THE FAR SRN PANHANDLE INTO THE NRN ROLLING PLAINS.
CAPE/SHEAR IN THESE AREAS LIKELY WILL SUPPORT A THREAT OF SVR WX
FROM ANY STORMS. HOT AND DRY CONDITIONS WILL EXTEND NEWD FROM SE
NM AND THE NRN PERMIAN BASIN INTO AT LEAST THE SW AND SOUTH-
CENTRAL SPLNS...POSSIBLY ACROSS MOST OF THE CAPROCK OUTSIDE THE
FARTHEST NORTH COUNTIES.

&&

.LONG TERM...
PRESENTLY ACTIVE UA PATTERN WILL PERSIST THROUGH WED NIGHT AHEAD
OF A SHALLOW SRN STREAM IMPULSE BEFORE HOT AND DRY WEATHER TAKES
GRASP OF THE REGION BY WEEKS END. MAIN CHALLENGE THIS PERIOD
INVOLVES A COLD FRONT EXPECTED TOMORROW EVENING IN THE WAKE OF
THE UPPER TROF. SPEED AND INTENSITY OF THIS FRONT IS AT ODDS AMONG
THE MODELS WITH THE NAM LEADING THE PACK. THIS OUTFLOW-ENHANCED
SOLUTION IS PLAUSIBLE SHOULD WED EVENING/S CONVECTION GROW UPSCALE
ACROSS THE PANHANDLE...BUT MORE IMPORTANTLY ALL MODELS DO AGREE ON
REDUCED THICKNESSES BY THU UNDER ELY LOW-LEVEL FLOW...SO MAX TEMPS
THIS DAY WERE TRIMMED ACCORDINGLY.

STORY THEN TURNS TO NEAR RECORD HIGH TEMPS ON FRIDAY THROUGH THE
WEEKEND AS STRONG HEIGHT RISES OVERSPREAD THE REGION EAST OF A
SUBTROPICAL HIGH. GRADUAL EWD EXPANSION OF THIS HIGH BY THE
WEEKEND IMPLIES EVEN HOTTER TEMPS...THOUGH FOR NOW WILL KEEP MOST
HIGHS NEAR OR SLIGHTLY ABOVE ENSEMBLE MOS VALUES. STRONGEST
CORRIDOR OF WESTERLIES MEANWHILE WILL BE DISPLACED NORTH OF I-70
WITH ANY DISTANT COLD FRONTS LIKELY DRYING OUT BEFORE REACHING THE
SOUTH PLAINS. ONE SUCH FRONT IS EVIDENT ON SUNDAY WITH THE GFS AND
ECMWF DIFFERING ON ITS INTENSITY. THE LATTER MODEL SUGGESTS
STALLING THE FRONT ACROSS THE CWA PROVIDING A FOCUS FOR CONVECTION
EARLY NEXT WEEK. HOWEVER...AM MORE INCLINED TO BELIEVE THE DRIER
AND LESS ACTIVE GFS CONSIDERING THE PROXIMITY AND STRENGTH OF THE
UA HIGH BY SUN AND MON.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        60  88  56  90  65 /  20  20  20  10  10
TULIA         63  90  60  88  66 /  20  20  20  10  10
PLAINVIEW     64  92  61  90  66 /  20  20  20  10  10
LEVELLAND     62  94  62  93  64 /  20  10  10  10  10
LUBBOCK       66  94  63  92  66 /  30  20  10  10  10
DENVER CITY   60  97  63  95  66 /  20  10  10  10  10
BROWNFIELD    62  98  64  94  63 /  20  10  10  10  10
CHILDRESS     69  95  66  92  67 /  20  30  20  10  10
SPUR          68  96  66  92  65 /  20  20  10  20  10
ASPERMONT     69  96  67  94  69 /  20  20  10  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/93
Hazardous weather outlook, Jun 1, 10:04 AM CST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1104 AM CDT TUE JUN 1 2010

TXZ021>044-021615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1104 AM CDT TUE JUN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS PORTIONS OF THE OUTLOOK
AREA LATER THIS AFTERNOON. THERE IS AN ISOLATED THREAT OF SOME
STORMS BECOMING SEVERE INITIALLY ACROSS PORTIONS OF THE WESTERN
SOUTH PLAINS...AND SPREADING EASTWARD THIS EVENING. THE MAIN
THREATS WITH THE STRONGER STORMS WILL BE QUARTER-SIZE HAIL AND
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ISOLATED THREAT FOR SEVERE THUNDERSTORMS MAY BE POSSIBLE ON
WEDNESDAY AND THURSDAY ACROSS PORTIONS OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

The radar

The Lubbock radar (KLBB), 123 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 high wind. Local standard time, as filed.

Hail, Yoakum

When
June 1, 4:51 PM CST to 4:52 PM CST
Where
Yoakum County, Denver City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.970, -102.850

Law enforcement officials reported quarter size hail in Denver City just before 17:00 CST.

Hail, Lubbock

When
June 1, 5:35 PM CST to 5:40 PM CST
Where
Lubbock County, Shallowater to 2.06 mi NNE of Shallowater Arpt
Measured
0.75 in hail
Crop damage
$20,000
Reported by
Public
Coordinates
33.680, -101.980

Farmers reported that dime to penny size hail destroyed 560 acres of cotton just north of Shallowater shortly after 17:30 CST.

Hail, Hale

When
June 1, 5:55 PM CST
Where
Hale County, Abernathy
Measured
1.75 in hail
Reported by
Public
Coordinates
33.830, -101.850

The public reported golf ball size hail in Abernathy.

Thunderstorm Wind, Terry

When
June 1, 6:05 PM CST to 6:20 PM CST
Where
Terry County, 4 mi SSW of Brownfield to 2 mi S of Brownfield
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.127, -102.306

A complex of thunderstorms produced 50 mph to 60 mph wind gusts over portions of Terry County between 18:05 CST and 18:20 CST on the 1st. The winds downed a large tree which fell onto the roof of a home southwest of Brownfield. Damage to to the structure was minor. A nearby Texas Tech University West Texas Mesonet site recorded a 51 mph gust at 18:15 CST.

Thunderstorm Wind, Castro

When
June 1, 6:20 PM CST to 6:30 PM CST
Where
Castro County, 1 mi SE of Hart
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
34.370, -102.108

Local newspaper articles reported that thunderstorm winds downed a utility pole and lines along U.S. Highway 70 just southeast of Hart. Several residences were reportedly without power as a result of the damage.

High Wind, Motley

When
June 1, 10:55 PM CST
Where
Motley forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

The Texas Tech University West Texas Mesonet site near Roaring Springs measured a wind gust of 71 mph just before 23:00 CST. The winds were associated with decaying convective debris in proximity to a mesoscale convective vortex. Observations at the mesonet site indicated that the winds were accompanied by a rapid increase in temperature and decrease in humidity and were indicative of a heat burst. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234610, 234613, 234611, 243653, 240566, 243655.